Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 159, NWS Raleigh, NC

July 13, 2009Davidson County, Guilford County, Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 13, 2009, 12:10 AM EDT for Davidson County, Guilford County, Randolph County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2009, 12:10 AM EDT (04:10 UTC)
Expired
Jul 13, 2009, 1:00 AM EDT
In force
50 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Guilford County, NC, Randolph County, NC

The radar

The Raleigh/Durham radar (KRAX), 132 km from the middle of the area, began a volume at 04:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1453 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 10:30 PM EDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 12, 10:30 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 PM EDT SUN JUL 12 2009

.SYNOPSIS...
A WEAK SURFACE TROUGH WILL LINGER OVER CENTRAL NORTH CAROLINA
TONIGHT AS A WEAK COLD FRONT APPROACHES FROM THE NORTH. THE COLD
FRONT WILL SLOWLY SETTLE SOUTH THROUGH MUCH OF OUR REGION MONDAY
MORNING... BECOMING NEARLY STATIONARY NEAR THE SOUTH CAROLINA BORDER
MONDAY AFTERNOON. THE FRONT WILL LIKELY REMAIN NEARLY STATIONARY
OVER SOUTHEASTERN NORTH CAROLINA INTO TUESDAY OR WEDNESDAY.
&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 1030 PM SUNDAY...

OVERNIGHT...

THE LATEST SURFACE ANALYSIS INDICATES A WEAK SURFACE TROUGH JUST
EAST OF THE BLUE RIDGE... EXTENDING FROM NEAR CHARLOTTESVILLE
SOUTHWEST TO NEAR HICKORY. THE ACTUAL COLD FRONT WAS STILL SLOWLY
PUSHING SE INTO NORTHERN VA. THE LATEST RADAR AND SATELLITE DATA
INDICATE THAT CENTRAL NC WAS DRY WITH ONLY AN ISOLATED SHOWER OR TWO
OVER THE YADKIN RIVER IN RICHMOND COUNTY AND ENTERING DAVIDSON
COUNTY.

THE EARLIER ISOLATED SEVERE THUNDERSTORMS THAT AFFECTED PORTIONS OF
PERSON AND DURHAM COUNTIES DIMINISHED RAPIDLY... EVEN BEFORE SUNSET.
IT APPEARS THAT THE DEEP WESTERLY FLOW JUST ABOVE THE SURFACE LAYER
CONTRIBUTED TO THE LACK OF CONVECTION THIS AFTERNOON. EVEN THOUGH
THE GREENSBORO RAOB AT 00Z THIS EVENING INDICATED PW VALUES OF
NEARLY 1.6 INCHES... THE BOUNDARY LAYER WAS DRY LATE THIS
AFTERNOON... ESPECIALLY OVER THE SANDHILLS AND EASTERN PIEDMONT.
IF SOUNDINGS WERE LAUNCHED FROM FAY OR RDU... THERE WOULD HAVE BEEN
EVEN LESS MOISTURE AND INSTABILITY AS THE NEAR SURFACE DEW POINTS
FELL INTO THE LOWER 60S IN THESE AREAS THIS AFTERNOON.

THE LATEST CONVECTIVE PARAMETERS WERE INDICATING A RETURN MORE MORE
STABLE CONDITIONS WITH INCREASING CIN WITH NOCTURNAL COOLING. THE ML
CAPE REMAINED HIGHEST OVER THE SW MOUNTAINS EASTWARD INTO THE
WESTERN PIEDMONT WHERE ISOLATED CONVECTION WAS ONGOING. SURFACE DEW
POINTS HAD RECOVERED INTO THE LOWER 70S IN THE COASTAL PLAIN AND
UPPER 60S EVEN IN THE NW PIEDMONT. UPSTREAM... THE MCS OVER TN SPLIT
INTO TWO PARTS... ONE DIVING SOUTH INTO NORTH ALABAMA... AND THE
OTHER MOVING EAST AND WEAKENING OVER NE TN. CONVECTION OVER NORTH
GEORGIA WAS MOVING NE. ALL THIS WAS ASSOCIATED WITH THE UPPER LEVEL
VORTICITY MAXIMUM APPROACHING THE APPALACHIANS FROM THE WEST. SINCE
THE BEST INSTABILITY WAS OVER SW NC... EXPECT MUCH OF THIS ACTIVITY
TO AFFECT THAT REGION... REMAINING SW OF CENTRAL NC. HOWEVER... THE
ENERGY WITH THIS CONVECTIVE COMPLEX HAS SPLIT... AND AT LEAST A
PORTION OF THIS MAY GEN UP CONVECTION NEAR THE SURFACE TROUGH IN THE
FOOTHILLS AND WESTERN PIEDMONT IN THE NEXT FEW HOURS.

THE APPROACH OF THE COLD FRONT FROM THE NORTH... THE RESIDUAL
SURFACE TROUGH... INCREASING BL MOISTURE... AND THE APPROACHING
VORTICITY MAXIMUM FROM THE WEST... ARGUE IN KEEPING THIS CHANCE OF
CONVECTION GOING TONIGHT. THE CHANCE MAY INCREASE LATER IF ANY OF
THE CONVECTIVE OUTFLOWS OR CONVECTION ITSELF CAN REEMERGE ON THIS
SIDE OF THE MOUNTAINS.

OTHERWISE... A PARTLY TO MOSTLY CLOUDY... WARM AND HUMID NIGHT CAN
BE EXPECTED. LOWS SHOULD END UP MOSTLY IN THE 70S WITH A SW BREEZE
5-10 MPH. -PWB

FOR MONDAY: WE MAY SEE A FEW LINGERING SHOWERS OVER THE SOUTHEAST
CWA THROUGH MONDAY MORNING... AHEAD OF THE WEAKENING SURFACE
TROUGH... AND FORECAST SOUNDINGS SUGGEST FAIRLY EXPANSIVE CONVECTIVE
DEBRIS CLOUDINESS PARTICULARLY OVER THE SOUTHERN HALF OF NORTH
CAROLINA. THE  CONVECTIVE COMPLEX NOW OVER MO/SRN IL IS EXPECTED TO
DROP EAST SOUTHEAST INTO THE INTERIOR SOUTHEAST STATES ON MONDAY.
WHILE THE RESIDUAL  CLOUDINESS SHOULD SOMEWHAT LIMIT HEATING AND
DESTABILIZATION... THE ADDITIONAL DYNAMIC FORCING FOR ASCENT
COMBINED WITH A MOIST COLUMN (PRECIPITABLE WATER IS EXPECTED TO
REACH 175 PERCENT OF NORMAL OVER THE SOUTHERN CWA) SHOULD CONTRIBUTE
TO DEVELOPMENT OF SCATTERED TO NUMEROUS SHOWERS AND STORMS MONDAY
AFTERNOON. WILL HAVE SLIGHT CHANCE POPS NEAR THE VIRGINIA BORDER...
WHERE DEEP MOISTURE AND INSTABILITY WILL BE LACKING... TRENDING
TOWARD LIKELY POPS NEAR THE SOUTH CAROLINA BORDER. THE MARGINAL
INSTABILITY AND SHEAR ALONG WITH WEAK 850 MB WINDS WILL LIMIT THE
SEVERE THREAT MONDAY... ALTHOUGH WE'LL NEED TO KEEP AN EYE OUT FOR
BREAKS OF SUNSHINE LEADING TO POCKETS OF BETTER INSTABILITY. WITH
SLIGHTLY COOLER THICKNESSES AND MORE CLOUD COVER... EXPECT HIGHS
NEAR TO A BIT BELOW NORMAL... 86 TO 90. -GIH

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 330 PM SUNDAY...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO MONDAY
EVENING (PRIMARILY ACROSS THE SOUTH AND EAST WHERE MOISTURE AND LIFT
REMAIN THE BEST)... BEFORE TAPERING OFF AFTER MIDNIGHT AS THE LOW
LEVEL BOUNDARY WASH OUT AND THE MID LEVEL SHORTWAVE MOVES OFFSHORE.
HOWEVER... SKIES SHOULD REMAIN RATHER CLOUDY OVERNIGHT AS RESIDUAL
LOW LEVEL MOISTURE WILL BE PLENTIFUL. THUS... EXPECT LOWS TUESDAY
MORNING TO BOTTOM OUT IN THE UPPER 60S TO LOWER 70S.

FOR TUESDAY... WITH PW'S REMAINING AOA 1.50 INCHES AND LOW LEVEL
THICKNESS VALUES TOPPING OUT BETWEEN 1410 TO 1420 METERS... WE
STILL COULD SEE SOME ISOLATED PERHAPS SCATTERED SHOWERS AND/OR
THUNDERSTORMS DEVELOP ACROSS THE AREA... ESPECIALLY IN THE SOUTHEAST
WHERE ML CAPE VALUES ARE PROGGED TO BE AROUND 1500 J/KG. HOWEVER...
WITH A LACK OF A GOOD LOW LEVEL BOUNDARY (WEAK SURFACE TROUGH ACROSS
THE AREA ONLY) ACROSS THE AREA AND LACK OF UPPER LEVEL IMPULSES...
EXPECT COVERAGE OF SHOWERS AND THUNDERSTORMS TO BE ISOLATED... TO
SCATTERED AT BEST ACROSS THE SOUTHEAST. EXPECTED HIGH TEMPS TO BE IN
THE UPPER 80S TO LOWER 90S... UNDER PARTLY SUNNY SKIES.

FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT... WARM MOIST AIR MASS
WILL REMAIN IN PLACE ACROSS CENTRAL NORTH CAROLINA... WITH MORNING
FOG AND LOW STRATUS A POSSIBILITY EACH MORNING AS LOW LEVEL MOISTURE
REMAINS PLENTIFUL. ISOLATED SHOWERS AND THUNDERSTORMS CAN NOT BE
RULED OUT ACROSS THE AREA... WITH THE CONTINUED MOIST LOW LEVEL OF
THE ATMOSPHERE. HOWEVER... WITH MODEL SOUNDING SHOWING A BIT OF A
CAP... ESPECIALLY ON THE NAM BUFFER SOUNDINGS... AND LACK OF A GOOD
TRIGGER (OTHER THAN A WEAK DEVELOPING LEESIDE AND/OR PIEDMONT
TROUGH) DO NOT EXPECT MUCH IN THE WAY OF AFTERNOON SHOWERS AND/OR
THUNDERSTORMS. THUS... WILL ONLY CARRY AND ISOLATED AFTERNOON/EARLY
EVENING CHANCE FOR SHOWERS AND/OR THUNDERSTORMS. HIGH ARE EXPECT TO
BE IN THE LOWER TO PERHAPS MID 90S AS THICKNESS VALUES INCREASE
AROUND 5 TO PERHAPS 10 METERS FROM TUESDAY... WITH A BIT LESS CLOUD
COVER EXPECTED AS WELL. LOWS ON WEDNESDAY MORNING SHOULD BE IN THE
UPPER 60S TO LOWER 70S... WHILE LOW ON THURSDAY MORNING WILL BE A
CATEGORY HIGHER (LOWER TO MID 70S).

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 230 PM SUNDAY...

UPPER LEVEL PATTERN BECOMES MORE AMPLIFIED ACROSS THE UNITED STATES
FOR THE EXTENDED PORTION OF THE THE FORECAST... WITH A WEST COAST
RIDGE INTENSIFYING AND A DEEPENING EASTERN TROUGH. THIS WILL LEAD TO
UNSETTLED WEATHER ACROSS THE AREA FOR THE EXTENDED... PRIMARILY
FRIDAY THROUGH SUNDAY... AS A COLD FRONT MOVES INTO THE REGION FROM
THE NORTH AND WEST AND STALLS/SLOWLY MOVES SOUTHEAST ACROSS THE
AREA. THIS FRONT WILL SERVE AS A FOCUS FOR SHOWERS AND THUNDERSTORMS
THROUGH FROM FRIDAY THROUGH SUNDAY FOR CENTRAL NORTH CAROLINA.
FRIDAY AND SATURDAY LOOK TO BE THE DAYS WE WILL STAND THE BEST
CHANCE OF SEEING SCATTERED TO POSSIBLY NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA... AS DEEP SOUTHWESTERLY FLOW
ALOFT TRANSPORTS VERY MOIST AIR ACROSS THE REGION. IN FACT PW ARE
EXPECTED TO BE 2 INCHES OR ABOVE FOR THURSDAY THROUGH SATURDAY.
HOWEVER.. FOR THURSDAY WILL GO WITH ONLY 25 TO 30 PERCENT CHANCES
FOR SHOWERS AND THUNDERSTORMS AS FORCING DOES NOT APPEAR TO BE AS
PRONOUNCED... ONLY A LEESIDE TROUGH AIDING THE IN THE DEVELOPMENT OF
SHOWERS AND THUNDERSTORMS. FOR FRIDAY AND SATURDAY WILL GO WITH 30
TO 40 PERCENT POPS DURING THE AFTERNOON INTO THE EVENING HOURS...
TAPERING TO SLIGHT CHANCE WEST (15 TO 24 PERCENT) TO LOW END CHANCE
EAST (25 TO 33 PERCENT)... AS THE TROUGH AXIS BEGINS TO SHIFT
EASTWARD AND PUSHES THE FRONT SLOWLY TO THE SOUTH AND EAST. POPS ON
FRIDAY AND SATURDAY WILL LIKELY NEED TO BE RAISED AT A LATER
JUNCTURE IF MODELS CONTINUE TO DEPICT THIS SCENARIO.

HIGH TEMPS ON THURSDAY LOOK TO BE IN THE LOWER TO MID 90S AS LOW
LEVEL THICKNESS VALUES SOAR INTO THE 1430S TO 1440S RANGE. HIGH
TEMPS FOR THE REMAINDER OF THE EXTENDED WILL SHOW A DOWNWARD TREND
WITH THE INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS... AND
SUBSEQUENT CLOUDINESS. THUS... EXPECT HIGHS TO GENERALLY BE IN THE
MID TO UPPER 80S... WITH POSSIBLY SOME LOWER 90S ON FRIDAY IN
ADVANCE OF THE FRONT. LOW TEMPS WILL SHOW A SIMILAR PATTERN... WITH
READINGS EXPECTED TO BE IN THE LOWER TO MID 70S IN ADVANCE OF THE
COLD FRONT... TO MID TO UPPER 60S... POSSIBLY 70 IN THE SOUTHEAST...
AS THE FRONT SLOWLY TRACKS SOUTHEASTWARD ACROSS THE AREA ON SATURDAY
AND SUNDAY.

&&

.CLIMATE...

THE LACK OF WIDESPREAD SHOWERS AND THUNDERSTORMS HAS BROUGHT BACK
DISCUSSIONS OF A DEVELOPING DROUGHT. CERTAINLY... THE RAIN IN THE
PAST 4 WEEKS HAS BEEN LACKING... AND THIS IS CLEARLY SEEN IN THE
DATA BELOW. OF CONCERN IS THAT THIS DRY SPELL HAS COME IN THE
HOTTEST TIME OF YEAR... WHEN EVAPORATION AND EVAPOTRANSPIRATION ARE
AT THEIR YEARLY PEAKS.

AVERAGE PAN EVAPORATION OF BETWEEN 0.25 AND 0.33 INCHES ARE
OCCURRING NOW. WHEN RAIN BARELY MEASURES FOR 3-4 WEEKS DURING THIS
CRITICAL TIME OF YEAR... THE NET LOSS OF WATER IN THE WATER BUDGET
IS TREMENDOUS.

IN ADDITION... AREA LAKES PROVIDING WATER TO OUR LARGE CITIES...
SUCH AS JORDAN AND FALLS... HAVE BEEN FALLING AT 0.1 FOOT EVERY
DAY... AS THE STREAMS AND CREEKS DIMINISH TO ONLY A FORTH OF THEIR
NORMAL FLOWS.

UNLESS WIDESPREAD RAIN COMES SOON... DROUGHT WILL BECOME MUCH MORE
OF AN ISSUE IN THE NEXT WEEK TO TWO WEEKS. AGRICULTURAL CONCERNS ARE
GREAT RIGHT NOW... BUT THIS MAY BECOME A MUCH MORE SERIOUS PROBLEM
FOR MANY IF THIS WEATHER PATTERN CONTINUES FOR ANOTHER MONTH.

HERE ARE THE LATEST RAINFALL NUMBERS... WHICH ARE ALARMING TO SAY
THE LEAST...

                     LOCAL RAINFALL SUMMARY (INCHES)

NOTE...RALEIGH-DURHAM AND PIEDMONT TRIAD NORMALS ARE FROM THE
OFFICIAL 30 YEAR...1971-2000 NORMALS. THE FAYETTEVILLE NORMALS ARE
DERIVED FROM THE FAYETTEVILLE PUBLIC WORKS COMMISSION SITE.
FIRST THREE TABLES INCLUDE MEASURABLE PRECIPITATION ONLY.

                 BEGINNING   ACTUAL  NORMAL   DEPARTURE  % NORMAL

RALEIGH-DURHAM INTERNATIONAL AIRPORT (RDU)
 LAST   7 DAYS   07/05/2009   0.18    0.98     -0.80       18%
 LAST  14 DAYS   06/28/2009   0.24    1.87     -1.63       13%
 LAST  30 DAYS   06/12/2009   0.80    3.68     -2.88       22%
 LAST  90 DAYS   04/13/2009   7.19   10.37     -3.18       69%
 LAST 180 DAYS   01/13/2009  17.62   21.52     -3.90       82%
 LAST 365 DAYS   07/12/2008  45.48   43.05      2.43      106%
 LAST 545 DAYS   01/14/2008  69.73   64.57      5.16      108%

PIEDMONT TRIAD INTERNATIONAL AIRPORT (GSO)
 LAST   7 DAYS   07/05/2009   0.36    1.01     -0.65       36%
 LAST  14 DAYS   06/28/2009   0.36    1.94     -1.58       19%
 LAST  30 DAYS   06/12/2009   1.96    3.81     -1.85       51%
 LAST  90 DAYS   04/13/2009  10.49   11.09     -0.60       95%
 LAST 180 DAYS   01/13/2009  19.49   21.63     -2.14       90%
 LAST 365 DAYS   07/12/2008  41.49   43.14     -1.65       96%
 LAST 545 DAYS   01/14/2008  60.01   64.77     -4.76       93%

FAYETTEVILLE AIRPORT (FAY)
 LAST   7 DAYS   07/05/2009   0.00    1.17     -1.17        0%
 LAST  14 DAYS   06/28/2009   0.00    2.26     -2.26        0%
 LAST  30 DAYS   06/12/2009   0.40    4.52     -4.12        9%
 LAST  90 DAYS   04/13/2009   6.16   11.08     -4.92       56%
 LAST 180 DAYS   01/13/2009  14.00   22.76     -8.76       62%
 LAST 365 DAYS   07/12/2008  42.86   46.78     -3.92       92%
 LAST 545 DAYS   01/14/2008  70.79   69.52      1.27      102%

THIS PRODUCT AND MORE INFORMATION ARE AVAILABLE ON THE WEB PAGE AT
WEATHER.GOV
&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 810 PM...

SINGLE STORM WEAKENING AND TO PASS NORTHEAST OF THE RALEIGH-DURHAM
AIRPORT. STORMS ENTERING NORTHERN TENNESSEE EXPECTED TO DROP
SOUTHEAST INTO SOUTH CAROLINA AND WEAKEN. THUS RELATIVELY UNEVENTFUL
NIGHT EXPECTED. HOWEVER THE AIR MASS CONTINUES UNSTABLE AND A WEAK
BOUNDARY WILL PERSIST IN THE VICINITY OF HIGHWAY ONE. THIS AREA WILL
BE MONITORED FOR POST MIDNIGHT DEVELOPMENT OF CONVECTION. ONLY
LOCALIZED MVFR FOG TOWARD SUNRISE.

THE FORECAST FOR CONVECTION MONDAY REMAINS IN DOUBT WITH COMPUTER
MODELS FAILING TO AGREE ON A SOLUTION. ONE CONSENSUS IS A LIGHT
SOUTH FLOW DEVELOPING MONDAY AFTERNOON. POSSIBLE WIND CONVERGENCE
AND BEST MOISTURE IN OUR SOUTH PARTS FAVOR THIS AREA FOR POSSIBLE
AFTERNOON CONVECTION WITH ASSOCIATED MVFR TO IFR CONDITIONS.

VFR CONDITIONS WILL GENERALLY PREVAIL BEYOND MIDNIGHT MONDAY
NIGHT... WITH THE BEST POTENTIAL FOR FOG OCCURRING LATE TUESDAY
NIGHT. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS POSSIBLE EACH
DAY... MAINLY NEAR AND EAST OF HIGHWAY ONE. SOME INDICATION OF MORE
WIDESPREAD CONVECTION THURSDAY NIGHT INTO FRIDAY BUT CONFIDENCE IS
LOW AT THIS TIME.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...BADGETT
NEAR TERM...BADGETT/HARTFIELD
SHORT TERM...BSD
LONG TERM...BSD/WP
AVIATION...RLH
CLIMATE...BADGETT
Hazardous weather outlook, Jul 12, 6:15 PM EDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
615 PM EDT SUN JUL 12 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-130930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
135 PM EDT SUN JUL 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE WESTERN AND
NORTHERN SECTIONS OF CENTRAL NORTH CAROLINA THIS EVENING... AND
ACROSS THE REGION OVERNIGHT. AN UPPER LEVEL DISTURBANCE WILL
APPROACH FROM THE WEST... AS A WEAK COLD FRONT DRIFTS INTO THE
REGION.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE MAINLY OVER THE
PIEDMONT TRIAD REGION EAST ALONG AND NORTH OF INTERSTATE 85 THIS
EVENING. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WIND
GUSTS TO NEAR 60 MPH... AND LARGE HAIL TO THE SIZE OF PENNIES OR
NICKELS. THE THREAT WILL DIMINISH WITH THE LOSS OF DAYTIME HEATING
THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY... ESPECIALLY
MONDAY AFTERNOON AND EVENING OVER THE SOUTHERN PIEDMONT...
SANDHILLS... AND SOUTHERN COASTAL PLAIN... FROM WADESBORO AND
ALBEMARLE EAST TO FAYETTEVILLE... LAURINBURG... AND GOLDSBORO.
LOCALLY HEAVY RAINFALL COULD RESULT IN FLOODING OF LOW-LYING AND
POOR DRAINAGE AREAS ON MONDAY INTO MONDAY NIGHT IN THESE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
TO THE NATIONAL WEATHER SERVICE.

BADGETT

In the hours before

Special weather statement, Jul 12, 11:24 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1124 PM EDT SUN JUL 12 2009

NCZ022-038-039-130415-
DAVIDSON-GUILFORD-RANDOLPH-
1124 PM EDT SUN JUL 12 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS DAVIDSON...RANDOLPH AND
SOUTHWESTERN GUILFORD COUNTIES THROUGH 1215 AM EDT...

AT 1122 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WELCOME...OR 2 MILES NORTH OF LEXINGTON...MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...THOMASVILLE...
TRINITY...ARCHDALE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

SMITH

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 11:45 PM EDTFlash Flood WarningRAHDavidson3 hr
Jul 13, 6:51 AM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Moore, Randolph, Stanly54 min
Jul 13, 7:23 AM EDTSevere Thunderstorm WarningRAHMontgomery, Moore52 min
Jul 13, 7:34 AM EDTSevere Thunderstorm WarningRAHRandolph41 min
Jul 13, 7:54 AM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Moore51 min
Jul 13, 8:34 AM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Johnston, Wake56 min
Jul 13, 9:24 AM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Johnston, Sampson51 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.